Oregon, 2022

Wildfire in Oregon, July 29 to 31, 2022

July 29 to 31, 2022 · NWS MFR · 1 event in 1 county or zone

The Windigo Wildfire was started by lightning around 2300 PST on 07/29/22. As of 0530 PST on 08/01/22, the fire covered 1500 acres and was 0 percent contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Windigo Wildfire was started by lightning around 2300 PST on 07/29/22. As of 0530 PST on 08/01/22, the fire covered 1500 acres and was 0 percent contained. 0 structures were lost, and 1.5 million dollars had been spend on firefighting activities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 29, 9:50 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 29, 9:50 PM PST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1050 PM PDT Fri Jul 29 2022

.SYNOPSIS...A strong ridge of high pressure will continue to bring
extreme heat to portions of southern Oregon and northern
California through this weekend. Meanwhile, a low pressure system
will approach the Pacific Northwest, and this could combine with
monsoonal moisture from the Desert Southwest and provide chances
for thunderstorms each afternoon and evening through Sunday.
Temperatures should return to more normal levels next week.

KEY POINTS:
*Excessive Heat continues across portions of southern Oregon and
 northern California. Stay hydrated, take frequent breaks in air
 conditioning, find cooling stations, and check on your friends
 and neighbors if they do not have air conditioning.
*Thunderstorms may produce occasional to abundant deadly cloud to
 ground lightning, gusty and erratic winds, and small hail.
*Lightning may ignite new wildfires. More information available in
 the fire weather section of the forecast.

&&

.DISCUSSION...Based upon the 18Z data set, an update has been
issued to make some fine tune adjustments to the probability of
thunderstorms Saturday through Monday. A Red Flag Warning remains
in effect for Saturday, and Fire Weather Watch for Sunday, for
portions of the area, with a possibility that the number of storms
on Monday will also be signficant.

The changes were mainly to expand the area in a slight chance
mention on Saturday to include a larger swath of eastern Siskiyou,
southern Klamath, far western Modoc counties, and generally raise
the probability slightly for Sunday afternoon/evening. There have
been 100 lightning strikes so far today, all of them in Siskiyou
County, where a few cells are still active. The past 3 days, there
have been very slow moving, mostly dry thunderstorms. The expected
increase in the number of thunderstorms will only be somewhat
offset by a moistening trend in the air mass, higher probability
of rain accompanying storms, especially on Sunday. Also, steering
flow will increase slightly to a more common 10 to 15 mph for the
weekend.

The cooling trend will get off to a very modest, mostly
unnoticeable start Saturday with a few degrees of cooling on the
west side, and perhaps a degree for parts of the east side.
Cooling will be more noticeable for Monday into Tuesday, with a
welcome change to a stable air mass on Tuesday as well.

&&

.AVIATION...30/06Z TAFs...Marine stratus will impact areas along
the immediate coast and over the coastal waters tonight through
Saturday night. Expect areas of LIFR/IFR ceilings and visibility
with stratus peeling back to near the beaches Saturday afternoon,
but returning during the evening.

Inland, expect VFR, but areas of MVFR vis in haze/smoke associated
with the McKinney fire in northern Siskiyou County. Convection will
develop again Saturday afternoon beginning around 21Z. Isolated to
scattered high-based thunderstorms are expected in northern
California and northward up the Cascades. These could impact
Medford and Klamath Falls later in the afternoon/evening with gusty,
erratic outflow winds. -Spilde

&&

.MARINE...Updated 850 PM PDT Friday 29 July 2022...Light to
occasionally moderate north to northwest winds will continue this
weekend along with mostly short-period seas. Expect seas mostly at
or below 5 feet through the middle of next week. Seas could build
again late next week as north winds increase Thursday or Friday.
-Spilde

&&

.PREV DISCUSSION... /Issued 505 PM PDT Fri Jul 29 2022/

DISCUSSION...Temperatures remain well above normal. As of 2pm,
temperatures were running around 2 to 4 degrees above where they
were at this time yesterday. Should this trend continue, this
could mean tying the all time record for Medford, and possibly
breaking the all-time record for the third day in a row for
Montague. The exceptions to this is for the coast which is the
same as yesterday and for Mt. Shasta City. Mt. Shasta City is
reading 1 degree lower than this time yesterday, but it is still
worth noting that yesterday's high ended up tying the all time
record of 105 set in 1981. This heatwave looks to continue into
Saturday, and it is worth noting that guidance shows conditions
being very similar on Saturday. 10 percent of ensemble members
show temperatures in Medford between 115 and 120 degrees
tomorrow--which means that there is a 90 percent chance that we
remain lower than the all-time high which, after writing that
sentence, seems like a terrible consolation prize. Temperatures
will start to cool on Sunday, but it appears that temperatures
will remain warm enough for our heat risk to continue showing
advisory/warning for some locations (outside of the Umpqua Basin),
so have extended the current heat hazards out through Sunday at 11
pm. Beginning Sunday night into Monday, things start to cool down
drastically toward more typical summer-time values.

The other point to take heed is the thunderstorm threat over the
next couple of days. Satellite imagery is showing some cumulus
buildups across portions of southern Oregon, and northern
California. Originally thought that today would be a bit more
capped, but the RADAR is beginning to show some shower activity
near Bray, CA and in Lassen County, CA. Have adjusted the shower
and thunderstorm and shower chances toward the SREF which seems
to be handling this relatively well and have drawn in chances in
Modoc County for today. Overall, the thunderstorm chances are due
to an approaching low pressure system that will arrive either
Sunday or Monday. The shower and thunderstorm threats for
Saturday are due to a shortwave that ejects ahead of the low into
the area. These disturbances will mix with vast instability in
part caused by the aforementioned heat and some additional
moisture from the Desert Southwest monsoon.

In general, expect some of the storms to start off relatively dry
before becoming more precipitous in nature. Saturday and Sunday
will largely have better chances at wetting rainfall with the
thunderstorms as PWATS increasing to over an inch in many
locations by Sunday. In all three days, expect mainly a mix of
showers and storms. The storms will likely initiate off the
terrain and move into the valleys. Expect occasional to abundant
deadly cloud-to- ground lightning, gusty winds, and small hail. A
couple of storms may produce gusty winds that approach strong
criteria between 30 and 50 mph.

Conditions will generally improve on Monday, however thunderstorm
chances may continue on Monday. There is less confidence in the
evolution of storm threat on Monday. The low will return
temperatures to normal, and are seasonable hot and dry conditions
will return to the area for most of next week.

FIRE WEATHER...405 PM PDT Friday, 29 July 2022...
Heat, instability, and increasing moisture along with a couple of
low pressure impulses moving through Saturday and Sunday into Monday
are expected to bring scattered thunderstorms and abundant lightning
on dry fuels this weekend.

On Saturday thunderstorms are expected to develop mid to late
afternoon across western Siskiyou County, across the Siskiyous, and
over portions of the Oregon Cascades. These thunderstorms are then
likely to propagate across portions of Jackson and Josephine
counties. There is an axis of moisture and instability that will be
moving through the area due to the passage of an upper level impulse
along/west of the coast Saturday. Precipitable Water values Saturday
afternoon-evening across the west side are expected to rise into the
1 to 1.5 inch range. This is likely to cause thunderstorms to
initially be high based and dry and then they'll transition to
hybrid, wherein significant wetting rainfall will be possible in
storm cores across the west side. Gusty outflow winds of 30-50 mph
will also be possible.

Sunday into Monday an approaching low pressure system will bring
another round of lightning to areas along and near the Cascades and
east of the coastal ranges. These storms will be moving faster and
capable of outflow wind gusts of 30-50+ mph again, rainfall, but
also significant lightning. It is a bit unclear how fast the threat
for lightning will move through and how far west/east it will be on
each day, so stay tuned for updates. It's really a question of how
quickly the low offshore moves in to kick everything eastward. ~BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Sunday afternoon through Monday morning
     for ORZ616-617-620>625.
     Heat Advisory until 11 PM PDT Sunday for ORZ030-031.
     Excessive Heat Warning until 11 PM PDT Sunday for ORZ024-026.
     Heat Advisory until 9 PM PDT Saturday for ORZ023.
     Excessive Heat Warning until 11 PM PDT Sunday for ORZ025-027.
     Red Flag Warning from 2 PM to 8 PM PDT Saturday for
     ORZ617-620>622.
     Excessive Heat Warning until 11 PM PDT Sunday for ORZ028-029.

CA...Fire Weather Watch from Sunday afternoon through Monday morning
     for CAZ280-281.
     Heat Advisory until 11 PM PDT Sunday for CAZ084-085.
     Excessive Heat Warning until 11 PM PDT Sunday for CAZ080>083.
     Red Flag Warning from 2 PM to 8 PM PDT Saturday for CAZ280.

Pacific Coastal Waters...
     None.

DW/Spilde

In the hours before

Special weather statement, Jul 29, 7:36 PM PST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Medford OR
836 PM PDT Fri Jul 29 2022

CAZ080-300400-
Western Siskiyou County CA-
836 PM PDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of northwestern
Siskiyou County through 900 PM PDT...

At 835 PM PDT, Doppler radar was tracking a strong thunderstorm near
Seiad Valley, or 10 miles east of Happy Camp. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seiad Valley.

This includes Highway 96 in California between mile markers 60 and
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4179 12302 4168 12315 4177 12330 4188 12316
TIME...MOT...LOC 0335Z 132DEG 2KT 4178 12318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Oregon Cascades

When
July 29, 11:00 PM PST to July 31, 11:59 PM PST
Where
South Central Oregon Cascades forecast zone
Reported by
Other Federal Agency
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

The Windigo Wildfire was started by lightning around 2300 PST on 07/29/22. As of 0530 PST on 08/01/22, the fire covered 1500 acres and was 0 percent contained. 0 structures were lost, and 1.5 million dollars had been spend on firefighting activities.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038353.